Alert archive / Missouri / Flash Flood Warnings in 2001

Flash Flood Warning 51, NWS Springfield, MO

June 30, 2001Wright County, Missouri

NWS Springfield, MO issued this flash flood warning at Jun 30, 2001, 5:17 PM CDT for Wright County, Missouri. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jun 30, 2001, 5:17 PM CDT (22:17 UTC)
Expired
Jun 30, 2001, 9:15 PM CDT
In force
4 hr
Issued by
NWS Springfield, MO
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Wright County, MO

The radar

The Springfield radar (KSGF), 80 km from the middle of the area, began a volume at 22:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 10.3 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2001-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 760 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2001-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
760 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
758 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
37 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KSGF 302219
FFWSGF
MOC229-010215-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
517 PM CDT SAT JUN 30 2001

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHERN WRIGHT COUNTY IN SOUTHWEST MISSOURI

* UNTIL 915 PM CDT

* AT 514 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  THUNDERSTORMS WITH VERY HEAVY RAINFALL NEAR HARTVILLE...OR 24 MILES   
  NORTH OF AVA. THE THUNDERSTORMS WERE PUSHING SLOWLY SOUTH. DOPPLER   
  RADAR ESTIMATED BETWEEN 2 AND 3 INCHES OF RAIN JUST EAST OF MANSFIELD
  WITH MORE RAIN EXPECTED.

* SLOW MOVING THUNDERSTORMS ARE PRODUCING TORRENTIAL RAINFALL IN THE
  WARNED AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH
  FLOODING TO OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLASH
  FLOODING INCLUDE...HARTVILLE...MANSFIELD AND NORWOOD.

ADDITIONAL RAINFALL AMOUNTS OF ONE TO TWO INCHES ARE POSSIBLE ACROSS
SOUTHERN WRIGHT COUNTY.

LAT...LON 3735 9244 3741 9264 3707 9269 3707 9229

LINDENBERG

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Jun 30, 2:15 PM CDT, 3 hours 2 minutes earlier.

Area forecast discussion, Jun 30, 2:15 PM CDT, 3 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
215 PM CDT SAT JUN 30 2001

MAIN FOCUS WILL BE WITH PRECIPITATION CHANCES NEXT COUPLE OF DAYS.

PESKY UPPER LEVEL LOW HAS TAKEN A 5 DAY VACATION ACROSS THE
OZARKS...WITH MORE AFTERNOON CONVECTION OCCURRING TODAY.  LOW
CONTINUES TO WEAKEN HOWEVER WITH 500 MB TEMPS THIS MORNING A COUPLE
OF DEGREES WARMER THAN 00Z RUN LAST NIGHT.  COLD POOL WAS LOCATED
ACROSS ARKANSAS AND NE TX.

MODELS ALL HAVE SIMILAR SOLUTIONS FOR SYNOPTIC SCALE FEATURES
THROUGH THE PERIOD.  ALL WEAKEN CLOSED LOW SYSTEM WITH REMAINING
ENERGY PUSHING SOUTH OF MISSOURI ON SUNDAY.  ONGOING CONVECTION
SHOULD COME TO AN END SHORTLY AFTER SUNSET TODAY WITH LOSS OF
HEATING.

UPPER LEVEL WAVE ALONG THE JET STREAM WILL DIVE INTO THE GREAT
LAKES ON SUNDAY ALLOWING A SURFACE COLD FRONT TO DROP INTO NORTHERN
MISSOURI ON SUNDAY MORNING...AND INTO CENTRAL AND SOUTHERN MISSOURI
DURING THE AFTERNOON.  WILL CONTINUE PREVIOUS FORECAST THINKING OF
SCATTERED AFTERNOON AND EVENING THUNDERSTORMS WITH THIS FEATURE.

FRONT LOOKS TO WASH OUT ON MONDAY AS HIGH SLIDES TO EAST AND
SOUTHERLY FLOW SETS UP AGAIN AT THE SURFACE.  MCS MIGHT DEVELOP ON
MONDAY NIGHT ACROSS CENTRAL/NORTHERN PLAINS AND POSSIBLY MOVE INTO
CWA DURING THE DAY ON TUESDAY...BUT WILL LEAVE OUT MENTION OF
PRECIPITATION FOR NOW.  NEXT SHOT OF RAIN WILL BE ON WEDNESDAY AS
FRONT PUSHES THROUGH THE AREA.  THURSDAY THROUGH SATURDAY LOOK TO
BE DRY WITH COOL/DRY HIGH PRESSURE AT SURFACE BUILDING INTO AREA.

FCSTID = 5
SGF   65  84  64  81 /  30  30  30  20
JLN   68  86  67  84 /  30  30  30  20
UNO   63  83  62  80 /  30  30  30  20
VIH   64  84  62  79 /  20  30  30  20

.SGF...
MO...NONE.
KS...NONE.

LINDENBERG

In the hours before

Special weather statement, Jun 30, 1:00 PM CDT, 4 hours 17 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-011100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CDT SAT JUN 30 2001

...SCATTERED THUNDERSTORMS WITH HEAVY RAIN POSSIBLE THIS AFTERNOON...

THE PESKY UPPER LEVEL LOW PRESSURE SYSTEM WHICH HAS PRODUCED
SCATTERED THUNDERSTORMS WITH VERY HEAVY RAINS DURING THE PAST WEEK...
REMAINS OVER MISSOURI.  THIS SYSTEM IS IN A WEAKENING STAGE...
HOWEVER SCATTERED THUNDERSTORMS WILL BE POSSIBLE AGAIN THIS
AFTERNOON.  THESE STORMS WILL AGAIN BE SLOW MOVING...AND WILL
PRODUCE VERY HEAVY RAIN IN A SHORT PERIOD OF TIME.  ISOLATED FLASH
FLOODING MAY OCCUR WITH THE STRONGER STORMS.

WHILE THESE STORMS WILL PRODUCE VERY HEAVY RAIN...SEVERE WEATHER IS
NOT EXPECTED...AND STORM SPOTTERS WILL NOT BE NEEDED THIS AFTERNOON
OR EVENING.

.EXTENDED OUTLOOK...
A COLD FRONT WILL MOVE INTO THE AREA ON THE FOURTH OF JULY...
BRINGING A CHANCE OF SHOWERS AND THUNDERSTORMS TO THE AREA.

LINDENBERG
Local storm report, Jun 30, 3:06 PM CDT, 2 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
306 PM CDT SAT JUN 30 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0233 PM    5 SW FAIR GROVE           MO   .75 INCH HAIL
06/30/01   GREENE                         REPORTED BY VOLUNTEER
                                          OBSERVER.

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 7:00 PM CDTFlash Flood WarningSGFStone4 hr
Jun 29, 7:43 PM CDTSevere Thunderstorm WarningSGFTexas62 min
Jun 29, 7:48 PM CDTSevere Thunderstorm WarningSGFShannon57 min
Jun 30, 2:52 PM CDTSevere Thunderstorm WarningSGFGreene38 min
Jun 30, 4:40 PM CDTSevere Thunderstorm WarningSGFDouglas50 min

Nearby

Flash Flood Warnings in Missouri, 2001Every flash flood warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.